MAUDE Adverse Event Report: CANON MEDICAL SYSTEMS CORPORATION CANON; MAGNETIC RESONANCE DIAGNOSTIC DEVICE

CANON MEDICAL SYSTEMS CORPORATION CANON; MAGNETIC RESONANCE DIAGNOSTIC DEVICE
Model Number MRT-3020
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Hearing Impairment (1881)
Date of Event 08/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
On september 4, 2024, canon was made aware of an event that occurred on (b)(6) 2024.A patient who had undergone an mri examination complained to the hospital of hearing discomfort.As a result of our investigation, three cases (<1> to <3>) were found to have occurred, and subsequently case <4> was reported.(b)(6) (1st case) female patient, pelvic examination: the patient complained of hearing discomfort during the mri examination.As the discomfort continued the next day, the patient visited an otolaryngologist.The patient continued to visit the otolaryngologist thereafter.(b)(6) (2nd case) female patient, pelvic examination: the patient complained of hearing discomfort during the mri examination.As the discomfort continued the next day, the patient made a single visit to an otolaryngologist.(b)(6) (3rd case) female patient, pelvic examination: canon received a report from the hospital that their patient had complained of ear problems.No reports of visiting a hospital.(b)(6) (4th case) male patient, abdominal examination: in the morning, imaging for the abdomen was performed using a canon mri system.An hour later, the patient underwent a head examination using the mri of another manufacturer and, after the examination, the patient complained to the technician that he had a little difficulty hearing in his left ear.This case was subsequently reported to canon.No reports of visiting a hospital.There have been no reported treatments to the patients after their examinations.
 
Additional Manufacturer Narrative
The initial investigation results found that the patients were not wearing earplugs per the manufacturer safety manual.The noise level of the systems at the hospitals were at a normal level, which is equal to or lower than the noise level verified during product development.Some imaging techniques causing the patient to feel hearing discomfort had a high noise level exceeding 100 db(a).From canon's safety manual for mrt-3020: 8.3 patient positioning and other considerations 8.3.1 noise warning 1.Exposure to the noise produced by the gradient field can be hazardous to the patient's inner ear.Be sure to provide earplugs.2.Do not use earplugs that contain any metal components because they may cause artifacts or become hot.Caution 1.When scanning is performed for patients such as newborn infants or young children who are unable to use standard ear plugs or any ear protection measures, the operator is responsible for taking appropriate countermeasures.2.For pregnant women (and their fetuses), newborns, infants, young children, and elderly patients, the noise during scanning may cause feelings of anxiety.Pay particular attention to such patients.In addition, patients who are anesthetized may have a lower than usual ability to protect themselves against high sound pressures.Ensure that ear protection is provided to such patients.3.Risk associated of temporary or permanent hearing impairment if adequate hearing protection is not used.Note the noise level around the console reaches a maximum equivalent noise level of approximately 83.0 db (a), but may vary depending on the installation conditions.Laws regarding the noise received by the operator exist in some countries.Confirm the laws as required.In this system, a noise reduction system (pianissimo) is provided to suppress noise.However, the equivalent noise level may reach a maximum of approximately 107.2 db (a) in some cases when the noise level is measured.Be sure to provide the patient with earplugs to protect his or her ears and that these earplugs shall be sufficient to reduce the noise level below 99 db (a).In addition, if the vacuum level in the vacuum seal used to reduce noise in this system is insufficient, the noise level may increase to approximately 112.2 db (a).If the vacuum level falls and the noise level is increased as a result, the warning message below is displayed."loud noises are generated during scan.Please provide the patient with ear protection." when this message appears, confirm that the patient is provided with suitable ear protection.In addition, contact your canon medical systems representative.
 
Additional Manufacturer Narrative
The investigation has been completed and no device defect was found.The investigation concluded that the issue resulted from multiple factors: the patient did not utilize earplugs, and the use of degraded headphones, which compromised noise attenuation due to the deterioration of the headphone pads, occurred during a scanning sequnce that produced noise levels exceeding 99 db.It is noted that current user labeling includes precautions for using the mri equipment, stating that exposure to the noise produced by the gradient field can be hazardous to patients and that earplugs etc.Should be used.
 
Event or Problem Description
On september 4, 2024, canon was made aware of an event that occurred on (b)(6) 2024.A patient who had undergone an mri examination complained to the hospital of hearing discomfort.As a result of our investigation, three cases (1 to 3) were found to have occurred, and subsequently case 4 was reported.1 (b)(6) (1st case) female patient, pelvic examination: the patient complained of hearing discomfort during the mri examination.As the discomfort continued the next day, the patient visited an otolaryngologist.The patient continued to visit the otolaryngologist thereafter.2 (b)(6) (2nd case) female patient, pelvic examination: the patient complained of hearing discomfort during the mri examination.As the discomfort continued the next day, the patient made a single visit to an otolaryngologist.3 (b)(6) (3rd case) female patient, pelvic examination: canon received a report from the hospital that their patient had complained of ear problems.No reports of visiting a hospital.4 (b)(6) (4th case) male patient, abdominal examination: in the morning, imaging for the abdomen was performed using a canon mri system.An hour later, the patient underwent a head examination using the mri of another manufacturer and, after the examination, the patient complained to the technician that he had a little difficulty hearing in his left ear.This case was subsequently reported to canon.No reports of visiting a hospital.There have been no reported treatments to the patients after their examinations.

Brand Name
CANON
Common Device Name
MAGNETIC RESONANCE DIAGNOSTIC DEVICE
Manufacturer (Section D)
CANON MEDICAL SYSTEMS CORPORATION
1385 shimoishigami
otawara-shi, tochigi 324-8 550
JA  324-8550
Manufacturer (Section G)
CANON MEDICAL SYSTEMS CORPORATION
1385 shimoishigami
otawara-shi, tochigi 324-8 550
JA   324-8550
Manufacturer Contact
orlando tadeo
2441 michelle drive
tustin, CA 92780
7146697808
MDR Report Key20465852
Report Number2020563-2024-00008
Device Sequence Number7612411
Product Code LNH
UDI-Device Identifier04987670102615
UDI-Public(01)04987670102615
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberMRT-3020
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer01/22/2025
Initial Report FDA Received Date10/16/2024
Supplement Report FDA Received Date02/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown